How should heparin use be assessed in the evaluation of immune thrombocytopenic purpura (ITP)?

Updated: Jun 28, 2019
  • Author: Craig M Kessler, MD, MACP; Chief Editor: Srikanth Nagalla, MBBS, MS, FACP  more...
  • Print
Answer

In patients who have been hospitalized and who develop acute thrombocytopenias, investigate the records for all of their medications that are listed and not listed in nursing charts. For example, patients who are at risk for heparin-induced thrombocytopenia because of current or recent treatment with heparin may be receiving heparin with the routine flushing of intravenous (IV) catheters, and this exposure may not be listed on the nursing medication sheet. Many catheters are also heparin impregnated, and unless checked, they can be a hidden cause of heparin-induced thrombocytopenia.


Did this answer your question?
Additional feedback? (Optional)
Thank you for your feedback!